Leaving today! Have a malarone question

Reply

Sep 30th, 2005, 06:26 AM
  #1
Original Poster
 
Join Date: Jan 2005
Posts: 153
Leaving today! Have a malarone question

We are leaving today for Kenya/Tanzania and are very excited.

We took our 1st dose of Malarone last night & I woke up this morning with a slight rash (not itchy) on my neck and a small spot on my leg. Did some searching on the web & this seems to be a side of effect of the medication. I took an allergy pill (allegra) and put some cortizone on the affected areas. It is looks better now than when I woke up this morning - less red/bumpy/swollen - but is still red, kind of like a slight sunburn. Was wondering if anyone else has had a similar reaction, what they did for it, and also how long it lasted. Thanks!!
lorib1 is offline  
Reply With Quote
Sep 30th, 2005, 06:59 AM
  #2
 
Join Date: Mar 2003
Posts: 2,032
Suggest you give a quick call to the prescribing doctor...
NoFlyZone is offline  
Reply With Quote
Sep 30th, 2005, 07:07 AM
  #3
sandi
Guest
 
Posts: n/a
Second that - speak with your physician.

But, question? Did you take the pill with food? Preferably milk or dairy product? This is what is recommended.

Do speak with your doc.
 
Reply With Quote
Sep 30th, 2005, 08:41 AM
  #4
Original Poster
 
Join Date: Jan 2005
Posts: 153
So I'm back from the doctor. Seems I have some sort of allergy to the malaria meds, since I had a similar reaction when on Larium, but didn't put 2-and-2 together until I was at the doctors office. A prescription for doxycycline is waiting for pick up at my pharmacy for me. Better to be safe than sorry!

Thanks. Will post our trip report upon our return.
lorib1 is offline  
Reply With Quote
Sep 30th, 2005, 08:46 AM
  #5
 
Join Date: Apr 2004
Posts: 4,222
Have a wonderful time!!! Glad you got your antimalarial thing straightened out.
Leely is offline  
Reply With Quote
Sep 30th, 2005, 10:02 AM
  #6
 
Join Date: Jan 2003
Posts: 12,822
My sister had a similar allergic reaction to Malarone when she took it for her trip to India. It started as a very minor rash which got progessively worse, but it didn't develop until she had taken several doses. At least you found out now while you can still get another prescription. Have a great trip!
Patty is offline  
Reply With Quote
Sep 30th, 2005, 10:08 AM
  #7
 
Join Date: Jan 2003
Posts: 9,182
Doxycycline is often prescribed to patients who react badly to other antimalarials but it isn't AS effective against malaria as other drugs, from what I have read, so it's worth taking EXTRA care to apply repellants carefully and to cover up in the early morning, late evening and night.

Have a great trip!
Kavey is offline  
Reply With Quote
Sep 30th, 2005, 10:13 AM
  #8
MW123
Guest
 
Posts: n/a
A really good and up to date summary on malaria with tables comparing various drugs (scroll to the end of the website) are available under http://www.traveldoctor.co.uk/malaria.htm /Maria
 
Reply With Quote
Sep 30th, 2005, 02:04 PM
  #9
sandi
Guest
 
Posts: n/a
Also be aware that with doxy many people are sun sensitive, so apply SPF on exposed skin. Women may find themself with discharge problems.
 
Reply With Quote
Sep 30th, 2005, 04:27 PM
  #10
 
Join Date: Mar 2003
Posts: 2,032
I've deviated from my usual Larium to malarone, for a trip to Thailand and Cambodia in December. I hope I do not have the same allergy because I won't start the medication until a week into the trip.
NoFlyZone is offline  
Reply With Quote
Oct 12th, 2005, 09:06 PM
  #11
 
Join Date: Sep 2005
Posts: 49
Would like to know more on what antimalarial drug to take.
536547869 is offline  
Reply With Quote
 


Thread Tools
Search this Thread
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On


FODOR'S VIDEO

All times are GMT -8. The time now is 11:19 PM.